Topological Methods in Nonlinear Analysis
- Topol. Methods Nonlinear Anal.
- Volume 25, Number 1 (2005), 69-99.
A Morse index theorem for perturbed geodesics on semi-Riemannian manifolds
Perturbed geodesics are trajectories of particles moving on a semi-Riemannian manifold in the presence of a potential. Our purpose here is to extend to perturbed geodesics on semi-Riemannian manifolds the well known Morse Index Theorem. When the metric is indefinite, the Morse index of the energy functional becomes infinite and hence, in order to obtain a meaningful statement, we substitute the Morse index by its relative form, given by the spectral flow of an associated family of index forms. We also introduce a new counting for conjugate points, which need not to be isolated in this context, and prove that our generalized Morse index equals the total number of conjugate points. Finally we study the relation with the Maslov index of the flow induced on the Lagrangian Grassmannian.
Topol. Methods Nonlinear Anal., Volume 25, Number 1 (2005), 69-99.
First available in Project Euclid: 23 June 2016
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Musso, Monica; Pejsachowicz, Jacobo; Portaluri, Alessandro. A Morse index theorem for perturbed geodesics on semi-Riemannian manifolds. Topol. Methods Nonlinear Anal. 25 (2005), no. 1, 69--99. https://projecteuclid.org/euclid.tmna/1466705096